Tornadoes · United States · Oklahoma · 2015

EF0 tornado, Terral to Grady, Oklahoma, May 19, 2015

From Terral to Grady, this EF0 tornado ran 2.0 miles across Jefferson County on May 19, 2015, touching down at 6:40 PM CDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 19, 2015
Touchdown
6:40 PM CDT (23:40 UTC)
Lifted
6:44 PM CDT (23:44 UTC)
On the ground
4 minutes
Path length
2.0 miles (3.2 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Jefferson County
Touchdown point
33.976, -97.821
Lift-off point
33.981, -97.783
Record number
1505191740-01

What the Weather Service recorded

Severe storms developed near a stalled boundary across Oklahoma and the panhandles and moved eastward through the afternoon and evening of the 19th, causing widespread heavy rainfall and additional flooding. One fatality occurred near Cole in McClain county, as a vehicle was swept into floodwaters.

Multiple storm chasers reported a tornado estimated to be 4 miles north-northwest of Terral. No damage was reported.

Spotters and chasers reported a tornado east of US-81 approximately 4 miles south-southeast of Ryan. No damage was reported.

Storm spotters and chasers reported a tornado estimated to have moved from about 4 miles west of Oscar to 2 miles west-northwest of Oscar. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

19 minutes of warning. NWS OUN issued a tornado warning for this county at 23:21 UTC, 19 minutes before the tornado touched down, in force until 23:45 UTC.

The county was under a tornado watch, issued at 18:33 UTC and running to 01:58 UTC.

Issued (UTC)ExpiredProductOffice
12:00 UTC12:00 UTCFlood WatchOUN
18:33 UTC01:58 UTCTornado WatchOUN
21:40 UTC01:45 UTCFlash Flood WarningOUN
22:10 UTC23:00 UTCSevere Thunderstorm WarningOUN
22:13 UTC22:41 UTCTornado WarningOUN
22:42 UTC01:45 UTCFlood AdvisoryOUN
22:52 UTC23:30 UTCSevere Thunderstorm WarningOUN
23:09 UTC02:15 UTCFlash Flood WarningOUN
23:15 UTC02:15 UTCFlash Flood WarningOUN
23:21 UTC23:45 UTCTornado WarningOUN
23:40 UTC00:30 UTCTornado WarningOUN
00:20 UTC01:00 UTCTornado WarningOUN
01:17 UTC02:00 UTCSevere Thunderstorm WarningOUN
01:19 UTC02:00 UTCSevere Thunderstorm WarningOUN
01:46 UTC02:30 UTCTornado WarningOUN
02:00 UTC07:00 UTCTornado WatchOUN
02:02 UTC02:45 UTCSevere Thunderstorm WarningOUN
02:09 UTC08:00 UTCFlash Flood WarningOUN
02:17 UTC08:15 UTCFlash Flood WarningOUN
02:42 UTC03:30 UTCSevere Thunderstorm WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 19, 4:44 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 19, 4:44 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
444 PM CDT TUE MAY 19 2015

.DISCUSSION...
EXISTING CONVECTION WILL LIKELY CONTINUE THROUGH THE
EVENING...THEN MERGE INTO A SINGLE CONVECTIVE SYSTEM TOWARD
MIDNIGHT AS A COLD FRONT MOVES INTO OKLAHOMA. THE FRONT WILL
ADVANCE SOUTHEAST OVERNIGHT...TAKING THE STORMS WITH
IT...TEMPORARILY.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...HEAVY RAIN HAS
CAUSED...AND WILL CONTINUE TO CAUSE...AREAS OF FLOODING. VERY
HEAVY RAINFALL RATES WILL CONTINUE TO CAUSE FLOODING OF STREETS
AND HIGHWAYS IN URBANIZED AREAS UNTIL EARLY TOMORROW MORNING. WE
HAVE EXPANDED OUR FLOOD WATCH TO INCLUDE ALL OF OUR SOUTH-CENTRAL
AND SOUTHEAST OKLAHOMA COUNTIES.

RAIN/THUNDERSTORM CHANCES WILL CONTINUE...ALTHOUGH MAINLY OVER OUR
SOUTHERN COUNTIES...THROUGH THURSDAY...AS THE FRONT AND LOW-LEVEL
MOISTURE REMAIN IN/NEAR OUR FORECAST AREA.

ANOTHER UPPER-LEVEL WAVE WILL APPROACH FRIDAY AND THIS WEEKEND.
UNLIKE THE LAST TWO WEEKENDS...THIS SYSTEM DOES NOT HAVE THE
CLASSIC SEVERE-WEATHER LOOK TO IT. IT LOOKS LESS ORGANIZED.
NEVERTHELESS...IF WE DO NOT HAVE WIDESPREAD RAIN ON FRIDAY AND
SATURDAY...SEVERE WEATHER WILL BE A DEFINITE POSSIBILITY.

DRIER AIR IS FORECAST TO ARRIVE EARLY NEXT WEEK...ALONG WITH
SHORTWAVE RIDGING ALOFT. THIS MAY BRING US A FEW DAYS OF DRY
WEATHER...BUT THAT IS CERTAINLY NOT GUARANTEED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  62  68  53  66 /  90  40  20  10
HOBART OK         61  67  52  66 /  80  20  20  20
WICHITA FALLS TX  66  76  57  69 /  70  40  50  30
GAGE OK           52  62  47  64 /  60  10  10  10
PONCA CITY OK     58  66  50  66 /  90  30  10  10
DURANT OK         68  80  59  71 /  70  50  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ008-013-019-020-025-
     026-028>030-040.

     FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ007-012-016>018-
     022>024-027-034>039-044-045.

     FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR OKZ005-006-009>011-
     014-015-021-033.

     FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ031-032-041>043-
     046>048-050>052.

TX...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR TXZ085-086-089-090.

     FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ083-084-087-088.

&&

17/23
Hazardous weather outlook, May 19, 3:53 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT TUE MAY 19 2015

OKZ004>048-050>052-TXZ083>090-202100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
353 PM CDT TUE MAY 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE SOUTHERN
HALF OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS FOR REST OF
THIS AFTERNOON AND EVENING.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF INTERSTATE 40.
WICHITA FALLS...LAWTON...ALTUS...ARDMORE...ADA....DURANT...
VERNON AND SEYMOUR TEXAS ARE IN THE SLIGHT RISK AREA.

TIMING...
BEFORE 10 PM THIS EVENING IN THE SLIGHT RISK AREA.

MAIN IMPACTS...
FLOODING RAINFALL...
HAIL UP TO THE SIZE OF GOLFBALLS...
DAMAGING WIND GUSTS 60 TO 70 MPH...
A FEW TORNADOES...

DISCUSSION...
THE SETUP FOR SEVERE STORMS REMAINS UNCERTAIN THROUGH TONIGHT.

SOME SEVERE STORMS WILL LIKELY AFFECT THE SLIGHT RISK AREA
THROUGH THIS EVENING. ISOLATED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. MOST STORMS
WILL BE BELOW SEVERE LIMITS.

A FEW SUPERCELLS WILL OCCUR OVER WESTERN NORTH TEXAS AND SOUTHERN
OKLAHOMA NEAR AND SOUTH OF A WARM FRONT THROUGH THIS EVENING
DUE TO STRONG SHEAR AND SOME INSTABILITY. THESE SUPERCELLS ARE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...AS WELL AS
TORNADOES DUE TO INCREASING LOW LEVEL SHEAR.

CLUSTERS OR LINES OF STORMS MAY FORM BY THIS EVENING ACROSS THE
SLIGHT RISK AREA WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN
HAZARDS. ALTHOUGH STORMS MAY CONTINUE BEYOND 10 PM THIS
EVENING...THE SEVERE POTENTIAL IS EXPECTED TO DECREASE...THOUGH
SOME STRONG STORMS WITH SMALL HAIL...GUSTY WINDS...AND HEAVY
RAINFALL MAY CONTINUE.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE SLIGHT RISK SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THROUGH TONIGHT.

.FLOODING...
FLASH FLOODING WILL OCCUR DUE TO ROUNDS OF HEAVY RAINFALL. A FEW
INCHES OF RAINFALL MAY OCCUR TONIGHT.

SOME RIVERS AND STREAMS WILL REMAIN IN FLOOD...ESPECIALLY ACROSS
SOUTHERN OKLAHOMA AND NORTHERN TEXAS THROUGH TONIGHT. DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
A COLD FRONT WILL PUSH ACROSS OKLAHOMA AND NORTH TEXAS ON
WEDNESDAY. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE NEAR
THE FRONT ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.

STORM CHANCES CONTINUE THURSDAY THROUGH EARLY NEXT WEEK...WITH
THE HIGHEST CHANCES FRIDAY THROUGH SUNDAY. SEVERE STORMS APPEAR
POSSIBLE EACH DAY.

.FLOODING...
SOME RIVERS WILL REMAIN IN OR NEAR FLOOD INTO NEXT WEEKEND. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. ADDITIONAL RAINS
THROUGH THE WEEK AND WEEKEND WILL EXACERBATE THE FLOODING
PROBLEMS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Local storm report, May 19, 5:41 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             6 WSW DUNCAN            34.47N 98.05W
05/19/2015  E1.00 INCH       STEPHENS           OK   AMATEUR RADIO

&&

JPIKE
Local storm report, May 19, 5:51 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             EMPIRE CITY             34.42N 98.04W
05/19/2015  E1.75 INCH       STEPHENS           OK   AMATEUR RADIO

0535 PM     HAIL             EMPIRE CITY             34.42N 98.04W
05/19/2015  E1.75 INCH       STEPHENS           OK   AMATEUR RADIO

0535 PM     HAIL             EMPIRE CITY             34.42N 98.04W
05/19/2015  E1.75 INCH       STEPHENS           OK   AMATEUR RADIO

&&

JPIKE
Special weather statement, May 19, 6:13 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT TUE MAY 19 2015

OKZ024-025-027>029-200000-
OKLAHOMA OK-CANADIAN OK-GRADY OK-MCCLAIN OK-CLEVELAND OK-
613 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OKLAHOMA...
SOUTHEASTERN CANADIAN...NORTHEASTERN GRADY...NORTHWESTERN MCCLAIN AND
NORTHERN CLEVELAND COUNTIES UNTIL 700 PM CDT...

AT 610 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MIDDLEBERG...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HEAVY RAINFALL THAT WILL
LEAD TO FLASH FLOODING...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN OKLAHOMA CITY...NORMAN...MOORE...MIDWEST CITY...DEL
CITY...NEWCASTLE...BLANCHARD...PURCELL...NOBLE...TUTTLE...
SLAUGHTERVILLE...GOLDSBY...DIBBLE...VALLEY BROOK...WASHINGTON...
COLE...AMBER...BRIDGE CREEK...MIDDLEBERG AND TINKER AIR FORCE BASE.

LAT...LON 3505 9786 3518 9795 3549 9744 3504 9719
TIME...MOT...LOC 2310Z 248DEG 17KT 3515 9776

MAD
Special weather statement, May 19, 6:20 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT TUE MAY 19 2015

TXZ088>090-192345-
CLAY TX-ARCHER TX-BAYLOR TX-
620 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...SOUTHEASTERN
ARCHER AND SOUTHEASTERN BAYLOR COUNTIES UNTIL 645 PM CDT...

AT 619 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF OLNEY...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ARCHER CITY...SCOTLAND...WINDTHORST AND SOUTHWESTERN LAKE ARROWHEAD.

LAT...LON 3340 9895 3375 9867 3369 9842 3340 9842
TIME...MOT...LOC 2319Z 228DEG 25KT 3345 9867

MAD
Local storm report, May 19, 6:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TORNADO          4 NNW TERRAL            33.95N 97.97W
05/19/2015                   JEFFERSON          OK   STORM CHASER

&&

EM
Local storm report, May 19, 6:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     FLASH FLOOD      RYAN                    34.02N 97.95W
05/19/2015                   JEFFERSON          OK   AMATEUR RADIO

            US HWY 81 UNDER 18-24 INCHES OF WATER ON THE SOUTH SIDE
            OF RYAN.

&&

JPIKE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

11.7 hours before the tornado, 136 km from the path. May 19, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1766 joules per kilogram, CIN -13, lifted condensation level 551 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 42 square meters per square second, 0 to 6 km bulk shear 15 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1766 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
2039 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

0.3 hours after it, 136 km from the path. May 20, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1306 joules per kilogram, CIN -38, lifted condensation level 832 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 267 square meters per square second, 0 to 6 km bulk shear 46 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-38 J/kg
Surface CAPE
3202 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
2.4
Supercell composite
26.2
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Bowie (0F2), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:55 UTC7671.78120° 9 kt181011.9
22:15 UTC75.3871.6130° 13 kt241011.9
22:35 UTC75.272130° 11 kt191010.8
22:55 UTC75.271.6130° 13 kt201011.2
23:15 UTC7571.6130° 7 kt161011.5
23:35 UTC74.6672140° 8 kt151011.2VCTS
23:55 UTC73.7673.22140° 11 kt181011.2TSRA
00:15 UTC72.572.5120° 7 kt1011.2TSRA
00:35 UTC72.3272.32130° 7 kt151011.5-TSRA
00:55 UTC72.572.5150° 9 kt151011.5-VCTSRA
01:15 UTC72.3272.32160° 10 kt151012.2TSRA
01:35 UTC7272150° 4 kt1013.2VCTSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Altus AFB radar (KFDR), 116 km away, was scanning. The volume nearest the touchdown began at 23:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:26 UTCHAIL 1CorumStephens, OK
22:35 UTCHAIL 1.75Empire CityStephens, OK
22:37 UTCHAIL 16 Wsw DuncanStephens, OK
23:03 UTCHAIL 12 W RyanJefferson, OKPUBLIC REPORTED HAIL BETWEEN PENNY TO QUARTER SIZED.
23:25 UTCTORNADO2 Se RyanJefferson, OK
23:37 UTCFLASH FLOODRyanJefferson, OKUS HWY 81 UNDER 18-24 INCHES OF WATER ON THE SOUTH SIDE OF RYAN.
23:46 UTCTORNADO3 Wnw OscarJefferson, OK
23:50 UTCTORNADO4 Nw OscarJefferson, OK
01:44 UTCHAIL 11 S RinglingJefferson, OK
01:46 UTCFUNNEL CLOUD3 S RinglingJefferson, OKPOSSIBLE TORNADO
01:50 UTCFLASH FLOOD2 S RinglingJefferson, OKPARTS OF HIGHWAY 89 UNDERWATER
01:55 UTCTORNADO5 Se RinglingCarter, OK
01:56 UTCTSTM WND DMG3 Nw RyanJefferson, OKDAMAGE TO POWER LINES
02:35 UTCTORNADO5 Sse WilsonCarter, OK

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 19, 2015

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 1912:25 PM CDTEF0Lee, TX2.11001$10,000
May 192:40 PM CDTEF0McClain, OK0.120
May 192:51 PM CDTEF0McClain, OK0.120
May 193:18 PM CDTEF0Upton, TX0.150
May 193:21 PM CDTEF0Ellis, TX4.780$120,000
May 193:22 PM CDTEF0Cleveland, OK0.120
May 193:25 PM CDTEF0Upton, TX0.2100
May 193:25 PM CDTEF0Pecos, TX0.8150
May 193:33 PM CDTEF0Wichita, TX0.230
May 193:54 PM CDTEF0Tillman, OK1.0400
May 194:12 PM CDTEF0Pecos, TX2.9150
May 194:19 PM CDTEF0Pottawatomie, OK0.120
May 194:27 PM CDTEF0Pecos, TX1.6100
May 195:07 PM CDTEF0Pecos, TX0.8100
May 195:08 PM CDTEF0Pecos, TX0.550
May 195:33 PM CDTEF0Young, TX0.370
May 195:35 PM CDTEF0Young, TX0.265
May 195:55 PM CDTEF0Archer, TX0.230
May 196:16 PM CDTEF0Jefferson, OK1.0400
May 196:19 PM CDTEF0Palo Pinto, TX0.575
May 196:20 PM CDTEF0Wichita, TX1.050
May 196:20 PM CDTEF0Jack, TX0.780
May 196:21 PM CDTEF0Clay, TX1.0200
May 196:23 PM CDTEF0Jefferson, OK1.0250
May 196:45 PM CDTEF0Clay, TX0.230
May 197:23 PM CDTEF0Palo Pinto, TX2.575
May 197:29 PM CDTEF1Palo Pinto, TX0.8200$230,000
May 198:55 PM CDTEF0Carter, OK0.330
May 199:18 PM CDTEF0Jack, TX4.280$150,000
May 199:35 PM CDTEF0Carter, OK1.550
May 199:39 PM CDTEF0Wise, TX2.080$80,000
May 199:41 PM CDTEF1Wise, TX1.8100$450,000
May 199:54 PM CDTEF1Wise, TX2.5110$300,000
May 1910:36 PM CDTEF1Wise, TX1.990$120,000
May 1911:04 PM CDTEF0Jack, TX0.230$80,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.